West Virginia, 2019

Hail and Damaging Winds in West Virginia, May 29, 2019

May 29, 2019 · NWS RLX · 25 events in 13 counties and zones

Abundant low level moisture was located over the middle Ohio River Valley and central Appalachians on the 29th. As a mid and upper level disturbance passed, showers and storms developed, with some of the storms producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Abundant low level moisture was located over the middle Ohio River Valley and central Appalachians on the 29th. As a mid and upper level disturbance passed, showers and storms developed, with some of the storms producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 9:11 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 29, 9:11 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1011 AM EDT Wed May 29 2019

.SYNOPSIS...
Cold front approaches from the north today. Cold front pushes
southeast late Thursday. Another cold front Saturday. Canadian
high pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM Wednesday...

Isolated convection this morning will increase in coverage
midday and work east across the area area thru mid afternoon.
Latest GOES imagery shows convective tops already increasing
along a leftover boundary from last night convection. GOES GLM
shows increase in lightning density along the various updrafts
along this instability gradient, generally along the OH River
west of the CWA.

Latest RAP shows a decent low level theta e ridge nosing along
and ahead of said boundary, which is likely allowing for the
morning intensification of the cells in southern OH. RAP
indicates MLCAPE values approaching 1.5k J/kg over the next few
hours as this moves eastward and with 0-6km shear around 40 kts
amid decent mid level flow, expect at least some strong
convection if not a few severe this afternoon. With poor low
and mid level lapse rates, thinking large hail is less of a
threat than damaging wind. Having said that, there is some
disagreement on how great the damaging wind potential is...
with RAP indicating a more moist sounding profile than the
NAM/NAMnest. Tornado potential appears low given unidirectional
shear profile.

I updated the grids to increase POPs midday to early afternoon
and tweaked temperature/dewpoint grids.

As of 225 AM Wednesday...

An upper level disturbance will provide for a chance of a shower
or thunderstorm this morning. Chances of precipitation increase
this afternoon and evening as convection moves off a frontal
boundary to the north and west of the area, and propagates into
the region. That said, models are struggling with timing on the
storms, so confidence in timing is low. With CAPE approaching
2000 and DCAPE over 1000, could see some large hail and
damaging winds.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 305 AM Wednesday...

Pattern remains active in the short term. Expecting a cold front
late Thursday to push through the region, and expect more
rounds of showers and storms as it does so, and will remain in a
marginal risk from SPC. Once the front is through, convective
activity will be backed up by a short wave trough axis aloft
expected to drop through from the northwest in a transition to
northwest flow aloft. This is due to the retrograding ridge from
the southeast to the south plains, and an upper low that will
descend from the Hudson Bay towards the Canadian maritimes.
Cooler airmass will be dominant.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 305 AM Wednesday...

While we lose the activity from the baroclinic zone that
controlled the area earlier this week, the 500mb northwest flow
will keep weak waves aloft pushing in from the upper
Mississippi Valley/western Great Lakes. Surface front moves
through Saturday with one of those waves. Could have less
instability to work with as the airmass in place will be cooler,
and dewpoints look to remain in the 50s to lower 60s in the
extended as opposed to the more summer-like readings before the
synoptic pattern change. Regardless, pattern will be on the
progressive side before more robust Canadian high pressure
arrives early next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 500 AM Wednesday...

Outside of convection, VFR conditions should prevail today and
tonight. A couple of showers and thunderstorms could form this
morning, but the majority of the storms will be this afternoon
and tonight. Storms this afternoon and evening could be
especially strong with large hail and strong winds.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary. Due to the scattered nature of the thunderstorms, the full
intensity possible in the thunderstorms is not reflected in the
TAF.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
Brief IFR possible in thunderstorms Wednesday night into
Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/26
NEAR TERM...RPY/30
SHORT TERM...26
LONG TERM...26
AVIATION...RPY
Hazardous weather outlook, May 29, 10:56 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1156 AM EDT Wed May 29 2019

OHZ085-WVZ008>011-016>020-028>032-039-040-301600-
Meigs-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
1156 AM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk of excessive rainfall this afternoon and
evening from rounds of thunderstorms. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday.

There is a slight risk of excessive rainfall Thursday from rounds of
thunderstorms. Flooding may become an issue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-301600-
Perry-Morgan-Athens-Washington-Vinton-
1156 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threats are large hail and damaging winds. An
isolated tornado is possible.

There is a slight risk of excessive rainfall this afternoon and
evening from rounds of thunderstorms. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday.

There is a slight risk of excessive rainfall Thursday from rounds of
thunderstorms. Flooding may become an issue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>007-013>015-024>027-034-515>526-
301600-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1156 AM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ083-VAZ003-004-WVZ033-301600-
Jackson OH-Dickenson-Buchanan-McDowell-
1156 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threats are large hail and damaging winds. An
isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 29, 9:59 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1059 AM EDT Wed May 29 2019

KYZ101>103-OHZ083>087-WVZ007-291600-
Boyd-Greenup-Carter-Jackson-Meigs-Gallia-Lawrence-Vinton-Mason-
1059 AM EDT Wed May 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHERN MEIGS...GALLIA...JACKSON...SOUTH
CENTRAL VINTON...LAWRENCE AND NORTHWESTERN MASON COUNTIES...

At 1054 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Piketon to near Fairview. Movement
was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Point Pleasant, Grayson,
Gallipolis, Coal Grove, Pomeroy, Oak Hill, Rio Grande, Racine,
Rutland, Cannonsburg, Lake Vesuvius, Carter Caves State Park,
Ravenswood, New Boston, Catlettsburg and New Haven.

This includes Interstate 64 in Kentucky between mile markers 156 and
186.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3843 8323 3873 8303 3876 8289 3858 8284
      3860 8274 3868 8276 3868 8270 3885 8265
      3886 8276 3894 8275 3895 8281 3910 8279
      3902 8177 3893 8176 3893 8184 3888 8191
      3883 8188 3827 8286 3833 8325
TIME...MOT...LOC 1454Z 273DEG 37KT 3908 8293 3850 8393

JZ
Special weather statement, May 29, 11:09 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
1209 PM EDT Wed May 29 2019

KYZ101>103-105-OHZ087-WVZ005-291700-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-
1209 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHERN GREENUP...NORTH
CENTRAL LAWRENCE...CARTER...SOUTHWESTERN LAWRENCE AND NORTHWESTERN
WAYNE COUNTIES...

At 1209 PM EDT, a strong thunderstorm was located near Gesling, or
near Carter Caves State Park, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Olive Hill, Cannonsburg,
Carter Caves State Park, Kenova, Catlettsburg, Ceredo, Princess,
Coalton, Denton, Burnaugh, Gesling, Greenbo Lake, Oldtown, Naples,
Rush and Load.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 150 and 191.
 Interstate 64 in West Virginia near mile marker 1.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3843 8323 3847 8319 3849 8319 3854 8314
      3854 8312 3857 8310 3849 8256 3822 8257
      3824 8314 3827 8317 3825 8321 3825 8331
      3832 8334
TIME...MOT...LOC 1609Z 275DEG 21KT 3845 8306

JZ

The radar

The Charleston,WV radar (KRLX), 70 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mason

When
May 29, 11:12 AM EST
Where
Mason County, 0.54 mi W of Point Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.850, -82.130

Multiple large trees were blown down. A couple of them fell onto buildings, causing minor damage.

Thunderstorm Wind, Mason

When
May 29, 11:14 AM EST
Where
Mason County, 0.54 mi E of Point Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.850, -82.110

A tree was blown down, falling onto a house.

Thunderstorm Wind, Jackson

When
May 29, 11:35 AM EST
Where
Jackson County, 0.54 mi E of Sherman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.980, -81.740

Little Sandy Road was blocked by fallen trees.

Thunderstorm Wind, Wirt

When
May 29, 11:50 AM EST
Where
Wirt County, 1.48 mi W of Windy
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.028, -81.558

A National Weather Service storm survey team found damage consistent with a microburst with winds up to 90 mph. The damage occurred just west of Okey Full Road, about 3.5 miles south of Rockport. Numerous hardwood trees were snapped or uprooted. Part of the roof was blown off a mobile home and a small shed was pushed off its cinder block foundation by the wind.

Thunderstorm Wind, Roane

When
May 29, 11:55 AM EST
Where
Roane County, 0.88 mi SE of Lattimer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.820, -81.510

Several trees were blown down along US 33 near the county line.

Thunderstorm Wind, Wirt

When
May 29, 11:55 AM EST
Where
Wirt County, 0.88 mi NW of Pee Wee
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.960, -81.490

A single tree was blown down.

Thunderstorm Wind, Wood

When
May 29, 11:55 AM EST
Where
Wood County, 1.07 mi E of Rockport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.070, -81.550

Several buildings suffered roof damage, and multiple trees were blown down.

Thunderstorm Wind, Roane

When
May 29, 12:00 PM EST
Where
Roane County, 0.69 mi S of Wellington
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.820, -81.330

A 55 year old female was killed when a large oak tree fell on her while she was getting her mail.

Thunderstorm Wind, Wirt

When
May 29, 12:02 PM EST
Where
Wirt County, 0.54 mi W of Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.030, -81.410

The roof of a home was damaged and multiple trees were snapped.

Thunderstorm Wind, Roane

When
May 29, 12:04 PM EST
Where
Roane County, 0.54 mi W of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.800, -81.360

Many trees were blown down in Spencer, some falling on power lines.

Thunderstorm Wind, Webster

When
May 29, 12:04 PM EST
Where
Webster County, 1.48 mi NNW of Welch Glade
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.420, -80.580

Several trees were blown down along Birch River Road.

Thunderstorm Wind, Roane

When
May 29, 12:05 PM EST
Where
Roane County, 0.69 mi N of Barrs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.830, -81.380

Several trees were downed along Barcut Road.

Thunderstorm Wind, Roane

When
May 29, 12:18 PM EST
Where
Roane County, 0.69 mi S of Looneyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.660, -81.300

Several trees were blown down in Looneyville.

Thunderstorm Wind, Boone

When
May 29, 1:29 PM EST
Where
Boone County, 0.54 mi E of Quinland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.020, -81.770

Multiple trees were blown down along WV 85.

Thunderstorm Wind, Logan

When
May 29, 1:44 PM EST
Where
Logan County, 0.54 mi E of Yantus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.970, -82.040

Several trees were blown down along Crawley Creek Road.

Thunderstorm Wind, Mingo

When
May 29, 1:52 PM EST
Where
Mingo County, East Williamson
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
37.670, -82.270

Part of the roof was ripped off a bar, which then fell onto two parked cars. Several trees were also blown down in town.

Thunderstorm Wind, Logan

When
May 29, 2:07 PM EST
Where
Logan County, Stirrat
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.730, -82.000

Multiple trees were downed in Stirrat.

Thunderstorm Wind, Mingo

When
May 29, 2:18 PM EST
Where
Mingo County, 0.69 mi S of Gilbert
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.610, -81.870

Several trees were blown down in Gilbert.

Hail, Fayette

When
May 29, 2:30 PM EST
Where
Fayette County, 0.69 mi N of Greenstown
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.980, -81.150

Thunderstorm Wind, Wyoming

When
May 29, 2:34 PM EST
Where
Wyoming County, 0.88 mi SW of Glenfork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.690, -81.540

A tree was blown down, and fell onto power lines.

Thunderstorm Wind, McDowell

When
May 29, 2:41 PM EST
Where
McDowell County, Garland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.400, -81.780

Power lines were downed by a falling tree.

Thunderstorm Wind, Raleigh

When
May 29, 2:51 PM EST
Where
Raleigh County, 0.55 mi E of Besoco
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.620, -81.220

Several trees were blown down in Josephine.

Thunderstorm Wind, McDowell

When
May 29, 2:53 PM EST
Where
McDowell County, Bradshaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.350, -81.800

Two trees were blown down in Bradshaw.

Thunderstorm Wind, Raleigh

When
May 29, 2:56 PM EST
Where
Raleigh County, 0.55 mi W of Abney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.680, -81.210

Several trees were blown down.

Thunderstorm Wind, Raleigh

When
May 29, 3:09 PM EST
Where
Raleigh County, 1.29 mi WNW of Crow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.760, -81.100

A tree was blown down onto power lines, knocking power out in the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Roane2019-05-2955FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817963, 817964, 817965, 817991, 817966, 817967, 817968, 817969, 817970, 817971, 817972, 817973, 817974, 817975, 817976, 817977, 817978, 817980, 817961, 817981, 817982, 817983, 817984, 817985, 817987.